advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Jefferson City, Tennessee, USA:

I will turn 30 next month, and I was diagnosed with diabetes (possibly type 1) last week after experiencing blurry vision and other common symptoms. I am taking a fast acting insulin before meals according to my readings and I'm taking 10 units of Lantus at bedtime. My reading is great in the morning (under 110 mg/dl [6.1 mmol/L]), but goes up before lunch and before bedtime (usually around 250 mg/dl [13.9 mmol/L]). What I eat does not seem to affect my readings at all, and I am very confused about this. Will taking more Lantus at bedtime help regulate me? Is this a sign that the Lantus is not working? Is it common to have jumps in levels without eating anything to cause it? Will it eventually be regulated?

Answer:

When you indicate that the sugars are not affected by what you eat, I assume you are taking postprandial blood sugars. This is the best way to match your food with the appropriate insulin dose. Unless you have done this, there still remains the possibility that the Humalog (rapid-acting) insulin is not dosed high enough. If postprandial blood sugars are greater than 140 mg/dl [7.8 mmol/L], than the next step would be to increase the Lantus (insulin glargine) dose, while making sure you have no hypoglycemia at other times. It is recommended you discuss these issues with your physician.

JTL

[Editor's comment: I agree with Dr. Lane. You seem to be "chasing your blood sugars" rather than basing your rapid-acting insulin on food intake. You need to meet with a dietitian who understands diabetes to learn the principles of carbohydrate counting and insulin to carb ratios. SS]

DTQ-20010916215404
Original posting 23 Sep 2001
Posted to Insulin Analogs

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:26
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.